In This Article
Can You Overdose on Gabapentin?
Neurontin (Gabapentin) is an anticonvulsant and anti-epileptic medication. It is used to treat partial seizures, nerve pain caused by diabetes, postherpetic neuralgia (Gralise), and herpes virus.1
Gabapentin is available as oral capsules or an oral solution. It is not a federally controlled substance.
Gabapentin overdoses are not common. In fact, there are only two reported deaths due to Gabapentin misuse.
In one case, a 62-year-old woman committed suicide by ingesting an excess of Gabapentin.2 In the second case, a 47-year-old woman died after consuming 26 Gabapentin tablets (600 milligrams each).3
However, for those who combine Gabapentin with other drugs such as alcohol and opioids, an overdose is likely.
Studies on Gabapentin indicate that even when you ingest high doses of the drug, you'll not experience any life-threatening symptoms.4
Even so, never ingest too much Gabapentin. People taking it may experience unpleasant withdrawal symptoms even at low doses.
Although Gabapentin overdose is not an issue of concern, research has documented a rise in cases of Gabapentin misuse for suicidal reasons.5
How Much Gabapentin is Too Much?
The maximum Gabapentin dosage depends on the condition under treatment and the age of the patient.
For children aged 3 to 11 years, a daily dosage of Gabapentin of up to 50 mg/kg is recommended. It is 300 mg to 600 mg three times a day for persons aged 12 years and up.
Taking anything above the recommended dose of Gabapentin can be considered too much.
The lethal dose of Gabapentin is not yet known. According to an FDA study conducted on mice, a dose of 8,000 milligrams per kilogram (mg/kg) did not harm the mice.6
However, the mice experienced acute toxicity with symptoms such as drooping eyelids and labored breathing.
In human studies, researchers found that people who consumed up to 49 grams of Gabapentin experienced unpleasant symptoms.
Signs & Symptoms of a Gabapentin Overdose
Gabapentin overdose symptoms include:
- Slurred speech
- Double vision
- Nausea and vomiting
- Low blood pressure
- Rapid heart rate
- Labored breathing
- Marked sedation
- Blue-colored skin, lips, fingers, and toes
- Hypoactivity (inhibition of behavioral or locomotor activity)
- Coma (in kidney failure cases)
If you notice a combination of the above symptoms after taking Gabapentin, seek immediate medical assistance or call the Poison Helpline at 1-800-222-1222.
Gabapentin Drug Interactions (+ Overdose Risks)
Gabapentin is not a commonly misused medication. For this reason, it often goes unnoticed as a cause for worry.
Nonetheless, there are many people who misuse Gabapentin to enhance the effects of other substances.7
When Gabapentin is used with opiates or alcohol, it may cause overdose and even death.
When taken alone or in combination with other medications, Gabapentin may induce respiratory depression. Combining Gabapentin with other respiratory depressants is dangerous.
Some medications that interact with Gabapentin include:
- Antihistamines such as cold, cough, and allergy products
- Anxiety and sleep medications
- Depression medications such as sertraline, amitriptyline, and fluoxetine
- Certain stomach medications such as aluminum and magnesium-containing antacids
- Narcotic pain relievers such as codeine, fentanyl, and hydrocodone
- General and local anesthetics
- Muscle relaxants that are given before surgery
What to Do if You Overdose on Gabapentin
Anyone displaying symptoms of an overdose or other toxic reaction to any drug should seek immediate medical attention.
If you suspect that you or someone you know has overdosed on Gabapentin, you should call emergency medical services right away.
Do not administer any medications or drinks unless instructed to do so by qualified medical professionals.
If you're watching over someone who has overdosed, do the following as you wait for medical emergency services:
- Roll the person and make them lie on their side
- Bend the upper leg so that the hip and knee appear perpendicular (form a right angle)
- Tilt their head back to avoid oxygen deprivation
- Try to keep them calm and stay with them until help arrives
Other Side Effects of Gabapentin
Common side effects associated with Gabapentin intake include:
- Coordination problems
- Slurred speech
- Panic attacks
- Jerky movements
- Temporary memory loss (amnesia)
- Unusual eye movement
- Mania (abnormal changes in mood and behavior)
- Unusual bruising
- Yellowing of skin or eyes
- Swollen glands
- Upper stomach pains
- Weight gain
- Worsening irritability or anxiety
- Violent or angry behavior
Gabapentin use may cause more significant side effects such as mood swings, behavioral abnormalities, and severe allergic reactions. If you or a loved one experiences any of these adverse effects, consult your doctor.
Treatment for Gabapentin Overdose
Unfortunately, there is no well-known treatment for Gabapentin overdose.
Since Gabapentin toxicity is rare, overdoses can be treated through supportive care and detoxification measures.
Studies have shown that Gabapentin can be removed from the system through hemodialysis (kidney dialysis).8
Supportive care strategies for Gabapentin overdose include:
- Airway management: If the patient is unable to breathe on their own, they will need airway management, supplemental oxygen, and ventilation assistance.
- Use of activated charcoal or gastric lavage: This is done to flush out any residual Gabapentin from the gastrointestinal system.
- Protection from self-injury in case of lack of coordination or violent behavior
- Treatment for agitation or any other adverse symptoms
How to Stop Using Gabapentin
Abruptly discontinuing Gabapentin may increase the risk of seizures. You can reduce the risk of adverse withdrawal symptoms if you seek a medical detoxification program.
This is often the first step in treating people struggling with Gabapentin misuse.
Detoxification involves the removal of the drug from the body in a controlled manner.
After detoxification, you may join an inpatient or outpatient recovery program to complete your addiction treatment.
Below are some treatment options for Gabapentin addiction.
Inpatient treatment provides specialized care to people with severe Gabapentin addiction or who have co-occurring mental health issues.
Inpatient therapy necessitates that you remain at the institution for the length of your treatment. These programs provide a high degree of organization and a safe atmosphere to prevent triggers.
Your doctor will assess your situation and provide professional care.
When you choose outpatient treatment, you will live at home and go to the facility for a predetermined number of hours each week.
During this time, you will work with a therapist and participate in group therapy.
Support groups will allow you to interact with people with the same experiences as you.
You may participate in effective recovery programs such as the 12-step program to help you learn to live a drug-free life.
This involves a plan on how to move forward after recovery from drug addiction.
The plan is unique for each person and may involve transitioning to a sober living facility or working with a therapist.
Aftercare treatment is important as it will help in relapse prevention.
How to Prevent a Gabapentin Overdose
While some adverse effects are minor, others, such as oxygen deprivation and seizures, may be deadly and cause irreversible damage.
Below are tips on how to prevent Gabapentin overdose:
- Take only the recommended dose.
- Only take Gabapentin is prescribed to you by a licensed medical professional
- Do not take Gabapentin with alcohol or other illicit substances.
- If you realize that you missed one dose, do not compensate by taking a higher dosage.
- Do not increase your dose without first consulting your healthcare provider.
- Administration to children must be supervised by an adult.
- Store Gabapentin away from children
- If you notice any signs of a Gabapentin overdose, seek emergency care immediately
Call to find out how much your insurance will cover
- “Gabapentin,” U.S. National Library of Medicine, 15 May 2020
- “Suicide by gabapentin overdose,” National Center for Biotechnology Information (NCBI), 6 may 2011
- “An acute gabapentin fatality: a case report with postmortem concentrations,” National Center for Biotechnology Information (NCBI), 24 April 2015
- “Safety and Tolerability of Gabapentin as Adjunctive Therapy in a Large, Multicenter Study,” Epilepsia, 04 October 2006
- “Trends in gabapentin and baclofen exposures reported to U.S. poison centers,” Journal of Clinical Toxicology, 01 December 2019
- “Gabapentin,” US Food and Drug Administration (FDA)
- “Abuse of Opioid Alternative Gabapentin Is on the Rise,” The Pew Charitable Trusts, 10 May 2018
- “Treatment of Gabapentin Toxicity With Peritoneal Dialysis: Assessment of Gabapentin Clearance,” National Center for Biotechnology Information (NCBI),